Florida, 2003

Rip Current in Florida, March 27, 2003

March 27, 2003 · NWS MOB · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 27, 3:24 AM CST, 11 hours 16 minutes earlier.

Area forecast discussion, Mar 27, 3:24 AM CST, 11 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
324 AM CST THU MAR 27 2003

AN UPPER LEVEL SHORTWAVE CURRENTLY OVER THE NORTH CENTRAL GULF
REGION WILL SLOWLY SLIP EASTWARD TODAY...AND TAKE THE ASSOCIATED
SURFACE LOW JUST SOUTH OF THE ALABAMA COAST INTO THE NE GULF BY THIS
EVENING.  TRACKING OF THE SURFACE LOW WILL RESULT IN BEST MOISTURE
FLUX CONVERGENCE AND RAIN CHANCES OVER THE FLORIDA PANHANDLE REGION
THIS MORNING...THEN SHIFTING EASTWARD INTO MAIN FLORIDA THRU THE
AFTERNOON.  WILL SHOW CHANCE SHOWERS/TSTMS OVER THE NW FLORIDA
COASTAL SECTIONS AND SLIGHT CHANCE INLAND EASTERN ZONES THRU THE
MORNING...THEN BECOMING PARTLY CLOUDY DURING THE AFTERNOON.
DEPARTING SHORTWAVE WILL LEAVE A FAIRLY INACTIVE ZONAL FLOW
ALOFT...SO LITTLE CHANCE OF RAIN AGAIN TILL FRIDAY AFTERNOON OVER
WESTERN SECTIONS AS NEXT SYSTEM PUSHES OUT OF THE SOUTHERN PLAINS.
GFS IS SLOWING THINGS DOWN A BIT WITH THIS NEXT SYSTEM...NOW SHOWING
A FROPA LATE IN THE DAY ON SATURDAY.  THINGS ARE BEGINNING TO LOOK
MORE LIKE A PROLONGED RAIN EVENT AS SHOWERS DEVELOP FRIDAY EVENING
AHEAD OF THE FRONT...WITH INCREASING COVERAGE BY SATURDAY MORNING AS
THE FRONT PUSHES INTO THE AREA.  THE FRONT SLOWS DOWN WITH RAINS
PERSISTING THRU SATURDAY EVENING...AND MAY NOT PUSH EAST OF THE AREA
TILL EARLY SUNDAY MORNING.  CLOUDS WILL PERSIST BEHIND THE FROPA
THRU SUNDAY AFTERNOON AS THE MAIN UPPER TROF DOES NOT PUSH EAST TILL
LATE SUNDAY.  BEHIND THE FRONT...UNSEASONABLY STRONG COLD AIR
ADVECTION ON SUNDAY WILL SET THE STAGE FOR A STRONG RADIATIONAL
COOLDOWN SUNDAY NIGHT...BRINGING A THREAT OF PATCHY FROST TO MAINLY
INTERIOR SECTIONS BY EARLY MONDAY MORNING AS SURFACE RIDGE MOVES
OVERHEAD AND WINDS FALL OFF.  RESIDENTS WITH TENDER SPRING PLANTS
SHOULD CONTINUE TO MONITOR THIS POTENTIAL THREAT.

FIRE WEATHER...A LIGHT NORTHEAST WIND FLOW WILL PREVAIL THIS
MORNING...BUT ONCE AFTERNOON HEATING KICKS IN...EXPECT A SOUTHERLY
WIND TO SET UP...ESPECIALLY NEAR THE COAST.  OTHERWISE...HUMIDITIES
WILL REMAIN ABOVE CRITICAL LEVELS WHILE WARM AFTERNOON TEMPS RESULT
IN MODERATE DISPERSIONS THIS AFTERNOON AND AGAIN ON FRIDAY.

MARINE...A WEAK GRADIENT WILL RESULT IN MAINLY VARIABLE WINDS
TODAY...THEN GRADUALLY BECOMING ONSHORE AND INCREASING THRU FRIDAY
AFTERNOON AHEAD OF THE APPROACHING COLD FRONT.  THE FRONT PUSHES
ACROSS THE COASTAL WATERS SATURDAY AFTERNOON WITH A STRONG OFFSHORE
FLOW IN ITS WAKE.  EXPECTING SCA CONDITIONS BY SATURDAY EVENING.

39/DARBE

PRELIMINARY CCF NUMBERS...
MOB BB 080/058 081/059 065 39100
PNS BB 077/060 080/061 069 39200
DTS BB 074/060 078/062 070 393-0
GZH BB 079/053 082/059 066 39100
2RO BB 080/054 082/050 056 39001
61A BB 077/056 081/057 065 39001=

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, Mar 27, 6:02 AM CST, 8 hours 38 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-271700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
602 AM CST THU MAR 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

NO SEVERE OR HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)

A STRONG COLD FRONT WILL MOVE ACROSS THE REGION FRIDAY NIGHT AND
SATURDAY.  NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND
AHEAD OF THE FRONT...AND SOME OF STORMS WILL HAVE THE POTENTIAL TO
BECOME SEVERE.  THE COLD FRONT AND ASSOCIATED STORMS ARE EXPECTED TO
PUSH EAST OF THE AREA BY SATURDAY EVENING.  OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED ON THE OTHER DAYS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTER OFFICIALS FOR
SEVERE WEATHER OPERATIONS IS NOT EXPECTED TO BE REQUIRED THROUGH
TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Escambia

When
March 27, 2:40 PM CST
Where
Escambia County, Pensacola Beach
Deaths
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
30.614, -87.341 (the zone’s center; the record gives no point)

A nineteen year old male from the local area drowned after being swept into the gulf by a strong rip current. He was swimming with two other youths when they were pulled seaward. Two of the youths were able to get out of the rip current and swim to shore. The young men were swimming in an unguarded area of the beach. Several beach-goers tried to rescue the drowning victim, but almost drowned themselves while attempting the rescue. Yellow flags warning of dangerous rip currents were flying at the time of the drowning.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Escambia2003-03-2719MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346988.